Oklahoma, 2002

Damaging Winds in Oklahoma, September 13, 2002

September 13, 2002 · NWS OUN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 13, 12:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 13, 12:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT FRI SEP 13 2002

THE FIRST OF AT LEAST TWO SHORTWAVE TROUGHS ACCOMPANYING THE
LONGWAVE TROUGH TO THE WEST IS CURRENTLY AFFECTING WESTERN OKLAHOMA
AND SHOULD MOVE THROUGH EASTERN PARTS OF THE AREA BY MIDNIGHT.
INFLUENCE FROM THE SECOND SHORTWAVE TROUGH SHOULD DEVELOP AND
STRENGTHEN OVER NORTHWEST OKLAHOMA BY MIDNIGHT THEN SPREAD EASTWARD
AFTER MIDNIGHT. OVERNIGHT POPS WILL BE HIGHEST OVER THE NORTHERN
HALF OF OKLAHOMA. SURFACE-850 MB WINDS WILL GRADUALLY VEER AS TROUGH
AXIS NEARS THE AREA SATURDAY WITH THE DEEPEST AND GREATEST AMOUNT OF
AVAILABLE MOISTURE FOR ASCENT SHIFTING EAST AS WELL. HIGHEST POPS
WILL BE OVER NORTHEAST AND EAST CENTRAL OKLAHOMA. ASSOCIATED COLD
FRONT WILL MOVE INTO NORTHWEST OKLAHOMA SHORTLY AFTER 12Z...REACHING
ROUGHLY INTERSTATE 44 BY 00Z SUNDAY...THEN CLEARING SOUTHEAST
OKLAHOMA BETWEEN 09-12Z SUNDAY. POPS EXPECTED TO DIMINISH OVER
NORTHWEST OKLAHOMA BY MIDDAY SATURDAY AND OVER SOUTHEAST OKLAHOMA
EARLY SUNDAY MORNING.

DAYS 4 THROUGH 7 WILL REMAIN DRY FOR NOW. SIGNIFICANT MODEL
DIFFERENCES IN THE HANDLING OF SHORTWAVES BY LATE TUESDAY/WEDNESDAY
HAS FORECASTER CONFIDENCE LOWER THAN USUAL. 12Z CANADIAN INDICATES A
DEVELOPING AND AMPLIFYING SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES
WHILE THE LATEST AVN INDICATES A MORE ZONAL SYNOPTIC FLOW. NOT SURE
WHAT TO BELIEVE AT THIS POINT. WILL LEAN MORE TOWARD CLIMATOLOGY AND
PERSISTENCE UNTIL MORE CERTAIN ABOUT A CHANGE.

OKC   67  85  63  78 /  40  80  30  10
HBR   67  85  63  77 /  40  50  20  10
SPS   69  89  65  80 /  20  50  30  10
GAG   63  82  55  75 /  70  60  20  10
PNC   66  83  63  76 /  70  90  30  10
DUA   69  88  68  81 /  30  60  40  30

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Sep 13, 11:08 AM CST, 2 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT FRI SEP 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK OF SEVERE THUNDERSTORMS IS ALONG AND WEST OF A LINE
FROM SEYMOUR TEXAS TO VERNON TEXAS TO CLINTON OKLAHOMA TO CHEROKEE
OKLAHOMA.

TIMING...
THE GREATEST CHANCE OF SEVERE THUNDERSTORMS IS LATE THIS AFTERNOON
AND EARLY EVENING.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS NEW MEXICO INTO
WEST TEXAS LATER TODAY AND INTO THE SOUTHERN PLAINS TONIGHT. THE
APPROACH OF THIS DISTURBANCE HAS AIDED IN THE DEVELOPMENT OF
SCATTERED SHOWERS THIS MORNING ACROSS PORTIONS OF NORTHERN OKLAHOMA.
THIS ACTIVITY IS EXPECTED TO CONTINUE TO SHIFT NORTHEAST INTO KANSAS
LATER THIS MORNING BEFORE IT DISSIPATES.

THIS AFTERNOON A SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP TO THE
WEST OF OKLAHOMA ACROSS WESTERN KANSAS AND THE OKLAHOMA AND TEXAS
PANHANDLES. ALONG AND AHEAD OF THIS TROUGH SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP AS ABUNDANT LOW LEVEL MOISTURE AND WARM
AFTERNOON TEMPERATURES COMBINE TO CREATE AND INCREASINGLY UNSTABLE
ATMOSPHERE. WIND FIELDS WILL ALSO BECOME MARGINALLY FAVORABLE FOR
SEVERE THUNDERSTORMS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL THE PRIMARY SEVERE
WEATHER THREAT.  IF SEVERE THUNDERSTORMS DO DEVELOP... THEY ARE
EXPECTED TO REMAIN ISOLATED.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT SAT SEP 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...NONE

26

The radar

The Vance AFB radar (KVNX), 77 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
September 13, 2:00 PM CST
Where
Kay County, 2 mi E of Tonkawa
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -97.267

Highway signs were blown down on Interstate 35.

Thunderstorm Wind, Kay

When
September 13, 2:00 PM CST
Where
Kay County, 3 mi E of Tonkawa
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -97.250

Tree limbs were blown down on Highway 60.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318138, 5318139.